Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS Charleston, SC

May 7, 2006Effingham County, Georgia; Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 7, 2006, 3:34 PM EDT for Effingham County, Georgia; Jasper County, South Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2006, 3:34 PM EDT (19:34 UTC)
Expired
May 7, 2006, 4:15 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Effingham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 3:36 PM EDTHAIL 0.751 Nw Ebenezer, GAPENNY SIZE HAIL FELL AT RESIDENCE OFF EXLEY RD
May 7, 3:46 PM EDTTSTM WND DMGRidgeland, SCTREES AND LIMBS DOWN IN RIDGELAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:48 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 071933
SVRCHS
GAC103-SCC053-072015-
/O.NEW.KCHS.SV.W.0069.060507T1934Z-060507T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EBENEZER...OR ABOUT 10 MILES EAST OF
  SPRINGFIELD...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EBENEZER AND STILLWELL...
  TILLMAN...
  SWITZERLAND...
  GRAHAMVILLE AND RIDGELAND...
  OLD HOUSE AND COOSAWHATCHIE...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3244 8132 3227 8124 3238 8085 3261 8090

$$
2 follow-up statements
000 
WWUS52 KCHS 071949
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT SUN MAY 7 2006

GAC103-071958-
/O.CAN.KCHS.SV.W.0069.000000T0000Z-060507T2015Z/
EFFINGHAM-
348 PM EDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING FOR EFFINGHAM COUNTY HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING FOR EFFINGHAM 
COUNTY HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT. SEVERE THUNDERSTORMS MAY STILL 
FORM THROUGH THE EARLY EVENING HOURS. BE ALERT FOR RAPIDLY CHANGING 
WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3249 8111 3232 8110 3236 8088 3255 8087

$$

SCC053-072015-
/O.CON.KCHS.SV.W.0069.000000T0000Z-060507T2015Z/
JASPER-
348 PM EDT SUN MAY 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR JASPER COUNTY...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DEERFIELD...OR ABOUT 8 MILES SOUTHWEST 
OF RIDGELAND...MOVING EAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS
AND BE READY TO ACT QUICKLY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3249 8111 3232 8110 3236 8088 3255 8087

$$
000 
WWUS52 KCHS 072008
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT SUN MAY 7 2006

SCC053-072017-
/O.EXP.KCHS.SV.W.0069.000000T0000Z-060507T2015Z/
JASPER-
407 PM EDT SUN MAY 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY WILL EXPIRE AT
415 PM EDT...

AT 407 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR 
THE LATEST WEATHER INFORMATION. 

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3249 8111 3232 8110 3236 8088 3255 8087

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:57 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 7, 1:57 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
157 PM EDT SUN MAY 7 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...VERY ACTIVE SVR EVENT
EVOLVING THIS AFTN. WILL CONTINUE CATEGORICAL POPS INTO THE
EVENING HRS WITH MENTION OF LARGE HAIL AND DAMAGING WINDS. PRECIP
SHOULD TAPER OFF LATE IN THE EVE WITH ONLY A FEW LINGERING SHRA
THROUGH THE EARLY MORNING HRS. AFTER THE FRONT PUSHES S OF THE
AREA ON MON...SOME CONVERGENCE POSSIBLE ACRS OUR SRN TIER LATE MON
AFTN AND EVE. HAVE INCLUDED SLGHT CHC POPS FOR THAT TIME. WILL
ISSUE AFTN PKG PRODUCTS AS TIME ALLOWS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...DID NOT MAKE ANY MAJOR
CHANGES TO MEDIUM RANGE.

&&

.AVIATION...PRIMARY CONCERN IS DEFINITELY THE THUNDERSTORMS THIS
AFTERNOON AND EVENING. TRIED TO TIME EVERYTHING AS BEST AS
POSSIBLE. CLUSTERS OF STORMS ARE NOW FORMING AHEAD OF THE MAIN
SHORTWAVE FEATURE IN AREA OF LLVL CONVERGENCE. THIS ACTIVITY
APPEARS TO BE MISSING BOTH TERMS...BUT MORE ACTIVITY OVER SE GA IS
EXPECTED TO FIRE UP AND LIKELY IMPACT SAV. A MORE EXTENSIVE MCS IS
LIKELY IN A FEW HRS AS THE MAIN SHORTWAVE MOVES IN AND INTERACTS
WITH A VERY UNSTABLE ATMOS. WILL AMEND AS FREQUENTLY AS NEEDED.

LATER TONIGHT EXPECT IFR CIGS TO LOCK IN UNDER NVA ALOFT WITH LLVL
MOISTURE.

&&

.MARINE...N MAJOR CONCERNS WITH THIS PACKAGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA....TORNADO WATCH 303 UNTIL 8 PM GAZ029-031-043-051-103-109-165-179-183-191-251-267.
SC...TORNADO WATCH 303 UNTIL 8 PM SCZ005-013-015-019-029-035-049-053.
MARINE...NONE.

&&

JRL/PAY
Hazardous weather outlook, May 7, 12:53 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 PM EDT SUN MAY 7 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1253 PM EDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...TORNADO WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND EASTERN SOUTH CAROLINA
THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING
WINDS...LARGE HAIL...AND POSSIBLY A FEW TORNADOES. REFER TO
WATCHES...STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED.

JRL

In the hours before

Local storm report, May 7, 2:14 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
214 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     5 W GRAYS               32.67N 81.11W
05/07/2006                   JASPER             SC   LAW ENFORCEMENT

            2 TREES DOWN ON JASPER/HAMPTON COUNTY LINE ALONG HIGHWAY
            601

&&

PAY
Local storm report, May 7, 2:34 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
234 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     3 W WALTERBORO          32.90N 80.72W
05/07/2006                   COLLETON           SC   TRAINED SPOTTER

            50 TO 60 MPH WIND GUSTS NEAR WALTERBORO

&&

PAY
Local storm report, May 7, 2:39 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
239 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             5 NW WALTERBORO         32.96N 80.73W
05/07/2006  E1.75 INCH       COLLETON           SC   LAW ENFORCEMENT

            GOLFBALL HAIL OFF HIGHWAY 64 NEAR MT. CARMEL ROAD

&&

PAY
Special weather statement, May 7, 3:09 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT SUN MAY 7 2006

SCZ049-050-071945-
CHARLESTON-COASTAL COLLETON-
309 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY AND COLLETON
COUNTY THROUGH 345 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF PARKERS
FERRY...OR ABOUT 16 MILES SOUTHEAST OF WALTERBORO...MOVING EAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND PARKERS FERRY...ADAMS RUN...RAVENEL...MEGGETT...HOLLYWOOD AND
RANTOWLES THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, May 7, 3:19 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT SUN MAY 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CANADYS                 33.06N 80.62W
05/07/2006                   COLLETON           SC   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 61

&&

PAY
Special weather statement, May 7, 3:21 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SUN MAY 7 2006

GAZ101-071945-
EFFINGHAM-
321 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 345 PM
EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF SPRINGFIELD...
MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND SPRINGFIELD...SHAWNEE...LORENZO...STILLWELL...BIRDS...
BERRYVILLE...CLYO AND HADDONVILLE THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 12:47 PM EDTSevere Thunderstorm WarningCHSEffingham43 min
May 7, 2:36 PM EDTSpecial Marine WarningCHS84 min
May 7, 4:40 PM EDTSpecial Marine WarningCHS95 min
May 7, 4:54 PM EDTSpecial Marine WarningCHS96 min
May 7, 5:28 PM EDTSpecial Marine WarningCHS2 hr
May 7, 6:21 PM EDTSpecial Marine WarningCHS84 min
May 7, 7:25 PM EDTSpecial Marine WarningCHS65 min
May 7, 12:24 PM EDTSevere Thunderstorm WarningCHSAllendale36 min
May 7, 12:57 PM EDTSevere Thunderstorm WarningCHSAllendale48 min
May 7, 1:31 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper44 min
May 7, 1:35 PM EDTSevere Thunderstorm WarningCHSHampton40 min
May 7, 1:41 PM EDTSevere Thunderstorm WarningCHSAllendale34 min
May 7, 1:42 PM EDTSevere Thunderstorm WarningCHSBerkeley33 min
May 7, 1:46 PM EDTSevere Thunderstorm WarningCHSColleton59 min
May 7, 1:49 PM EDTTornado WarningCHSBerkeley26 min
May 7, 2:04 PM EDTSevere Thunderstorm WarningCHSDorchester26 min
May 7, 2:17 PM EDTSevere Thunderstorm WarningCHSBeaufort43 min
May 7, 2:19 PM EDTSevere Thunderstorm WarningCHSBerkeley56 min
May 7, 2:29 PM EDTSevere Thunderstorm WarningCHSDorchester61 min
May 7, 2:40 PM EDTSevere Thunderstorm WarningCHSColleton35 min
May 7, 3:07 PM EDTSevere Thunderstorm WarningCHSBerkeley53 min
May 7, 3:17 PM EDTSevere Thunderstorm WarningCHSCharleston43 min
May 7, 3:23 PM EDTSevere Thunderstorm WarningCHSDorchester38 min
May 7, 4:36 PM EDTSevere Thunderstorm WarningCHSBeaufort39 min
May 7, 4:51 PM EDTSevere Thunderstorm WarningCHSColleton24 min
May 7, 5:01 PM EDTSevere Thunderstorm WarningCHSCharleston29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.